Alert archive / Oklahoma / Tornado Warnings in 1994
Tornado Warning 41, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 17, 1994, 5:39 PM CDT for Alfalfa County, Major County, Oklahoma. It was in force for 51 min.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1994, 5:39 PM CDT (22:39 UTC)
- Expired
- Oct 17, 1994, 6:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Alfalfa County, OK, Major County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 17, 3:00 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Oct 17, 3:00 PM CDT, 2 hours 39 minutes before
FPUS3 KOKC 172000 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 300 PM CDT MON OCT 17 1994 SFC LOW DEEPENING OVR SWRN KS WITH DRYLN SWD INTO EXTRM WRN OK. TRW HV BEEN DVLPG ALG/AHD OF DRYLN VCNTY ABI WITH WEAKER SHWRS AND WDSPRD DRZL ACRS MUCH OF CNTRL OK. EXPCT TRW TO INCRS WITH TIME AS DRYLN MOVS EWD INTO MSTR AXIS. MSTR AHD OF DRYLN IS RICH...BUT EXTNSV LO CLDS AND DRZL HAS KEPT BEST INSTABILITIES CONFINED TO A NARROW STRIP AHD OF DRYLN. LAMONT AND PURCELL PROFILERS SHOW FVBL SHEAR AND WITH CAA ALF... A FEW SVR TRW PSBL. WL GO WITH FAIRLY HI POPS AHD OF DRYLN TNGT. DEEP MSTR AND PROJECTED CELL MOTIONS ALSO SUG HVY RAINFALL PSBL AND WL MENTION THIS IN ZNS. PCPN SHUD BE MAINLY IN THE EVNG IN WRN COUNTIES. SFC BNDRY WL SLOW LT TNGT AND TUE AS UPR SYS PULLS AWAY TO THE NE. 12Z ETA IS THE SLOWEST WITH THE FNT...BUT BLV THAT IT IS A LITTLE TOO SLOW AS UPR FLOW SHUD HAVE ENUF PERPENDICULAR COMPONENT TO KEEP BNDRY MOVG. PREFER NGM IN THIS REGARD. MDLS DVLP STG UVV ACRS SCNTRL/SERN ZNS ON TUE SO WL GO WITH FAIRLY HI POPS THERE. NWRN ZNS SHUD DRY OUT. CDFNT HANGS UP IN TX AND AVN TRIES TO DVLP SOME ISENT LIFT AND PCPN ACRS NWRN TX LT IN THIS FCST PD. FOR NOW WL KEEP POPS OUT WITH MST OF THE ACTVTY STAYING TO THE S OF THE FA. ..04.. GAG 49/75/43/72 3111 PNC 57/72/51/75 7211 HBR 54/78/51/76 4111 SPS 60/77/56/76 6211 OKC 60/74/54/74 7311 DUA 67/72/60/75 7742 .OKC...NONE. .TX...NONE.
In the hours before
Special weather statement, Oct 17, 12:21 PM CDT, 5 hours 18 minutes before
OKZ004-005-009-010-171900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1225 PM CDT MON OCT 17 1994 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER CENTRAL AND WESTERN OKLAHOMA...AND A SLIGHT RISK IN THE WESTERN PART OF NORTH TEXAS. THE ATMOSPHERE IS QUITE MOIST THROUGH A DEEP LAYER THIS AFTERNOON OVER THE AREA. A DRYLINE EXTENDING FROM A LOW IN WEST CENTRAL KANSAS THROUGH THE CENTRAL OKLAHOMA PANHANDLE AND INTO EAST CENTRAL NEW MEXICO WILL MOVE SLOWLY TO THE EAST THIS AFTERNOON. SURFACE MOISTURE CONTINUES TO POOL AHEAD OF THE DRYLINE...OVER WESTERN OKLAHOMA. STRONG WINDS ALOFT WILL BE POSITIONED OVER THE TEXAS PANAHANDLE AND NORTHWEST PART OF OKLAHOMA LATER THIS AFTERNOON AND WILL PROVIDE ADDITIONAL LIFT TO INITIATE THUNDERSTORMS. ALTHOUGH THE ATMOSPHERE IS ONLY MODERATELY UNSTABLE...THE VERTICAL WIND STRUCTURE WILL BE FAVORABLE TO SUSTAIN SEVERE THUNDERSTORMS. THERE IS A THREAT FOR ISOLATED TORNADOES. VERY HEAVY RAINFALL IS ALSO A THREAT OVER MUCH OF THE RISK AREA LATE THIS AFTERNOON AND EVENING AS THE THE DRYLINE WILL MOVE SLOWLY TO THE EAST AND STORMS WILL DEVELOP AND MOVE NORTH-NORTHEAST ALONG IT...BRINGING REPEATED RAINS TO NEARLY THE SAME AREAS. RUFF
Special weather statement, Oct 17, 12:25 PM CDT, 5 hours 14 minutes before
OKZ004-005-009-010-171900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1225 PM CDT MON OCT 17 1994 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER CENTRAL AND WESTERN OKLAHOMA...AND A SLIGHT RISK IN THE WESTERN PART OF NORTH TEXAS. THE ATMOSPHERE IS QUITE MOIST THROUGH A DEEP LAYER THIS AFTERNOON OVER THE AREA. A DRYLINE EXTENDING FROM A LOW IN WEST CENTRAL KANSAS THROUGH THE CENTRAL OKLAHOMA PANHANDLE AND INTO EAST CENTRAL NEW MEXICO WILL MOVE SLOWLY TO THE EAST THIS AFTERNOON. SURFACE MOISTURE CONTINUES TO POOL AHEAD OF THE DRYLINE...OVER WESTERN OKLAHOMA. STRONG WINDS ALOFT WILL BE POSITIONED OVER THE TEXAS PANAHANDLE AND NORTHWEST PART OF OKLAHOMA LATER THIS AFTERNOON AND WILL PROVIDE ADDITIONAL LIFT TO INITIATE THUNDERSTORMS. ALTHOUGH THE ATMOSPHERE IS ONLY MODERATELY UNSTABLE...THE VERTICAL WIND STRUCTURE WILL BE FAVORABLE TO SUSTAIN SEVERE THUNDERSTORMS. THERE IS A THREAT FOR ISOLATED TORNADOES. VERY HEAVY RAINFALL IS ALSO A THREAT OVER MUCH OF THE RISK AREA LATE THIS AFTERNOON AND EVENING AS THE THE DRYLINE WILL MOVE SLOWLY TO THE EAST AND STORMS WILL DEVELOP AND MOVE NORTH-NORTHEAST ALONG IT...BRINGING REPEATED RAINS TO NEARLY THE SAME AREAS. RUFF
Special weather statement, Oct 17, 2:00 PM CDT, 3 hours 39 minutes before
OKZ018>020-024>032-037>053-TXZ083>090-051200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 100 PM CST FRI OCT 17 1994 TORNADO WATCHS NUMBER 881 AND 882 REMAIN IN EFFECT PM FOR PORTIONS OF NORTH TEXAS AND PARTS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND NORTHERN TEXAS ...GENERALLY THE AREA SOUTH OF A LINE FROM QUANAH TEXAS TO DUNCAN TO CHECOTAH. THERE IS ALSO AN ADJACENT AREA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND SOUTHWEST OKLAHOMA... AND PARTS OF NORTH TEXAS. THIS AREA IS EAST OF A LINE FROM FOARD CITY... TO CORDELL... TO STILLWATER. A SLOW MOVING COLD FRONT WAS LOCATED ALONG A LINE FROM HOLDENVILLE TO FREDERICK TO QUANAH TEXAS AT MIDDAY. ALONG AND SOUTH OF THE FRONT THE ATMOSPHERE CONTINUES TO BE VERY MOIST AND UNSTABLE. MEANWHILE... A VIGOROUS UPPER LEVEL LOW PRESSURE TROUGH MOVING ACROSS NEW MEXICO THIS AFTERNOON WILL CONTINUE ACROSS WEST TEXAS THIS EVENING AND MOVE ACROSS SOUTHERN OKLAHOMA TONIGHT. THIS SYSTEM WILL PROVIDE STRONG SUPPORT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. AS THIS UPPER LEVEL LOW APPROACHES THIS EVENING MOISTURE WILL BE LIFTED OVER THE FRONTAL ZONE AND HEAVY THUNDERSTORMS MAY SPREAD BACK FARTHER NORTH INTO CENTRAL OKLAHOMA. LARGE HAIL AND HIGH WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE NEAR AND SOUTH OF THE COLD FRONT. HEAVY RAINFALL WILL BE A THREAT ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA. SPOTTERS IN SOUTHERN OKLAHOMA... AS WELL AS THE WESTERN PART OF NORTH TEXAS... SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. DGN
Special weather statement, Oct 17, 4:40 PM CDT, 59 minutes before
OKZ004>017-020>022-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 440 PM CDT MON OCT 17 1994 ...FROST POSSIBLE TONIGHT OVER PORTIONS OF NORTHERN OKLAHOMA... A COLD FRONT THAT MOVED THROUGH NORTHERN OKLAHOMA EARLIER TODAY HAS BROUGHT MUCH COOLER TEMPERATURES TO THE AREA. VERY DRY AIR AND NORTH WINDS WILL COMBINE TO BRING LOW TEMPERATURES TONIGHT INTO THE LOWER AND MIDDLE 30S. THIS WILL CAUSE AREAS OF FROST TONIGHT...ESPECIALLY ACROSS NORTHWESTERN OKLAHOMA. FURTHER SOUTH AND EAST...FROST IS ALSO POSSIBLE TO THE NORTH OF A LINE FROM STILLWATER TO WATONGA TO CHEYENNE BUT WILL NOT BE AS WIDESPREAD AS FURTHER NORTH. PLENTY OF HIGH CLOUDS ARE STILL MOVING ACROSS NORTHERN OKLAHOMA...BUT THESE ARE EXPECTED TO THIN OUT LATER ON TONIGHT. IF THE CLOUDS DO NOT THIN AS MUCH AS EXPECTED...THEN THE FROST WILL NOT BE AS WIDESPREAD. RESIDENTS OF NORTHERN OKLAHOMA SHOULD PREPARE FOR THE COLDER WEATHER BY BRINGING IN OUTDOORS PLANTS WHICH ARE VULNERABLE TO FROST. BSC
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 9:24 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| Oct 16, 10:48 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| Oct 16, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 39 min |
| Oct 17, 5:00 PM CDT | Tornado Warning | OUN | Alfalfa | 45 min |
| Oct 17, 5:21 PM CDT | Tornado Warning | OUN | Major | 24 min |
| Oct 17, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 44 min |
Nearby
Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.